Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 53, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 3:45 PM MDT for Glacier County, Montana. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2016, 3:45 PM MDT (21:45 UTC)
- Expired
- Jun 30, 2016, 4:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Glacier County, MT
The radar
The Great Falls radar (KTFX), 169 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:30 PM MDT | HAIL 1 | 10 Wnw Cut Bank, MT | DELAYED REPORT. TIME CONFIRMED VIA RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
406
WUUS55 KTFX 302145
SVRTFX
MTC035-302230-
/O.NEW.KTFX.SV.W.0053.160630T2145Z-160630T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 430 PM MDT
* AT 345 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES
NORTHWEST OF CUT BANK...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN GLACIER COUNTY.
THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 237 AND 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4875 11290 4888 11269 4871 11226 4849 11258
TIME...MOT...LOC 2145Z 308DEG 15KT 4876 11270
HAIL...1.00IN
WIND...60MPH
$$
MARTIN1 follow-up statement
436
WWUS55 KTFX 302220
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 PM MDT THU JUN 30 2016
MTC035-302230-
/O.CON.KTFX.SV.W.0053.000000T0000Z-160630T2230Z/
GLACIER MT-
420 PM MDT THU JUN 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EAST CENTRAL GLACIER COUNTY...
AT 420 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
CUT BANK...MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4869 11282 4884 11258 4871 11226 4849 11258
TIME...MOT...LOC 2220Z 319DEG 11KT 4867 11259
HAIL...1.50IN
WIND...60MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:00 PM MDT, 45 minutes earlier.
Area forecast discussion, Jun 30, 3:00 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 300 PM MDT THU JUN 30 2016 ...Strong to possibly severe thunderstorms through this evening... .DISCUSSION... This afternoon through Saturday...A disturbance moving east over the forecast area will bring scattered strong to potentially severe this afternoon and evening. The main focus for these stronger storms will be over north central and central Montana, as the airmass there will be the most unstable over the area with moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of lightning will be the main threats, but some storms may produce wind gusts of 50 to 60 mph with hail to around the size of a quarter. Some storms have already produced quarter-sized hail along the Rocky Mountain Front, and the threat for similar storms will move east out of the area through this evening. Scattered storms will also move through southwest Montana, but the threat for stronger storms will be lower due to less wind shear. Storms will generally diminish after midnight after this disturbance exits the area, but a secondary disturbance will keep the chance for weaker storms going after midnight along the Hi-Line. Weak disturbances will continue to move over the area in a westerly flow aloft Friday through Saturday, but more westerly downslope winds at the surface will keep the slight chance of any showers/thunderstorms mainly over the mountains and mainly during the afternoon and evening hours. A surface trough currently centered over western Montana will slowly move into eastern Montana by Saturday, which will continue the warm temperatures across the area. Temperatures will remain around 10 degrees above normal, with highs mostly in the upper 70s and 80s, and lows in the upper 40s and 50s. Coulston Saturday night through Thursday...West-southwest flow aloft generally prevails through the period with seasonal temperatures. Moisture is rather limited in this pattern as total precipitable water trends near to below average. Isolated, mainly diurnal convection is possible, enhanced by the periodic passage of shortwave energy rotating through the flow. A rather persistent lee trough sets up along the east slope of the Rockies, modulated by passing shortwave energy aloft. The associated pressure gradient and deep layer mixing will produce rather breezy conditions each afternoon. Details in the timing and amplitude of shortwave features vary widely among model solutions, as is typical of a weakly forced mid-summer weather pattern. Hence, confidence is rather low regarding specific details of the forecast. PN && .AVIATION... UPDATED 1745Z. Most of central MT still under clear skies at 1730Z, with SCT- BKN mid-level clouds and isolated -SHRA from KHLN south to KWYS. Upper- level trough in NW MT will track eastward this aftn and be the trigger for scattered thunderstorms, starting initially along the Continental Divide by 18-19Z and moving east through the aftn/early evening period. Good bet that some storms will reach moderate (TSRA) intensity with locally heavy downpours, small hail, and outflow gusts of 30-40 kts (possibly higher). Timing of storms at individual TAF sites will be a bit tricky, so amendments later this aftn may be needed to fine tune storm occurrence times. Convective activity tapers off from west to east starting around 23-00Z, with gradually clearing skies through the evening/overnight hours. Waranauskas && .PRELIMINARY POINT TEMPS/POPS... GTF 56 87 56 87 / 30 10 10 10 CTB 52 83 52 82 / 20 10 10 10 HLN 59 89 59 89 / 30 10 10 10 BZN 52 88 53 90 / 40 20 10 20 WEY 43 74 44 77 / 50 30 20 20 DLN 52 86 52 88 / 40 10 10 20 HVR 54 86 57 88 / 40 10 10 10 LWT 55 84 56 86 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Special weather statement, Jun 30, 1:21 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 121 PM MDT THU JUN 30 2016 MTZ048-302000- SOUTHERN ROCKY MOUNTAIN FRONT MT- 121 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON COUNTY UNTIL 200 PM MDT... AT 119 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF CHOTEAU...MOVING NORTHEAST AT 20 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF PENDROY...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN TETON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4781 11264 4809 11276 4813 11243 4785 11230 TIME...MOT...LOC 1919Z 244DEG 15KT 4789 11257 MARTIN
Special weather statement, Jun 30, 1:33 PM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
133 PM MDT THU JUN 30 2016
MTZ009-010-302015-
EASTERN GLACIER MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
133 PM MDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GLACIER COUNTY
UNTIL 215 PM MDT...
AT 132 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES NORTH OF NORTH BROWNING...OR 40 MILES NORTHWEST OF CUT BANK...
MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM MAY PRODUCE A SIGNIFICANT AMOUNT OF SMALL
HAIL.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
GLACIER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4884 11281 4884 11324 4899 11323 4900 11286
4899 11281
TIME...MOT...LOC 1932Z 264DEG 19KT 4893 11309
MARTINLocal storm report, Jun 30, 2:07 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
207 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM HAIL 12 WSW BYNUM 47.89N 112.54W
06/30/2016 M1.00 INCH TETON MT TRAINED SPOTTER
MARBLE TO QUARTER SIZE HAIL LASTED ABOUT 2 MINUTES
&&
MARTINLocal storm report, Jun 30, 2:53 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
253 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 12 WSW BYNUM 47.89N 112.54W
06/30/2016 M0.50 INCH TETON MT TRAINED SPOTTER
HALF INCH HAIL OCCURRED WITH A SECOND STORM THAT MOVED
THROUGH THE AREA. TIME ESTIMATED BASED ON RADAR.
&&
MARTINSpecial weather statement, Jun 30, 3:32 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 332 PM MDT THU JUN 30 2016 MTZ012-302200- CASCADE MT- 332 PM MDT THU JUN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASCADE COUNTY UNTIL 400 PM MDT... AT 331 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF GREAT FALLS...MOVING NORTHEAST AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELT...TRACY...SAND COULEE...STOCKETT...CENTERVILLE...ARMINGTON AND MALMSTROM AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4728 11119 4744 11130 4758 11104 4733 11088 TIME...MOT...LOC 2131Z 245DEG 5KT 4740 11116 COULSTON
Local storm report, Jun 30, 3:44 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
344 PM MDT THU JUN 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD 6 SSE CHOTEAU 47.73N 112.11W
06/30/2016 TETON MT TRAINED SPOTTER
SPOTTER SAW A HIGH-BASED FUNNEL CLOUD THAT LASTED ABOUT
FIVE MINUTES
&&
MPJThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:51 PM MDT | Special Weather Statement | TFX | Glacier | 39 min |
| Jun 30, 1:21 PM MDT | Special Weather Statement | TFX | Teton | 39 min |
| Jun 30, 1:33 PM MDT | Special Weather Statement | TFX | Glacier | 42 min |
| Jun 30, 1:41 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 34 min |
| Jun 30, 1:55 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 35 min |
| Jun 30, 2:14 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 46 min |
| Jun 30, 2:23 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 37 min |
| Jun 30, 2:58 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 47 min |
| Jun 30, 3:00 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 45 min |
| Jun 30, 3:27 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 48 min |
| Jun 30, 3:32 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 30, 3:54 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Jun 30, 4:11 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Jun 30, 4:12 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Jun 30, 4:15 PM MDT | Special Weather Statement | TFX | Chouteau | 45 min |
| Jun 30, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Toole | 45 min |
| Jun 30, 4:42 PM MDT | Special Weather Statement | TFX | Chouteau | 48 min |
| Jun 30, 4:54 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 36 min |
| Jun 30, 5:29 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 30, 5:34 PM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 30, 5:45 PM MDT | Special Weather Statement | TFX | Cascade | 30 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.